Texas, 2004

Flash Flood and Hail in Texas, September 23, 2004

September 23, 2004 · NWS SJT · 3 events in 1 county or zone

1 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 23, 2:03 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 23, 2:03 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
303 PM CDT THU SEP 23 2004

.SHORT TERM...
LATEST SURFACE MAP INDICATES COOL FRONT NEAR AN SPS-SJT-FST LINE.
ISOLD TSTMS HAVE DEVELOPED NEAR THE FRONT...WITH BEST COVERAGE OVER
JUST EAST AND NORTHEAST OF ABI. ALSO...ANOTHER COMPLEX OF STORMS
OVER KIMBLE COUNTY...ASSOCIATED WITH SLOW MOVING UPPER SHORT
WAVE AND 25O MB JET ENERGY. WILL GO WITH CHC POPS ACROSS MUCH OF THE
AREA TONIGHT...WITH HIGHEST NUMBERS ACROSS THE SOUTHEAST CWFA.
SURFACE FRONT MOVES THROUGH MUCH OF CWFA BY FRIDAY AFTERNOON...WITH
WEAK EAST TO NORTHEAST FLOW BEHIND IT. ENOUGH INSTABILITY AND LOW
LEVEL MOISTURE TO GO WITH CHC POPS FRIDAY AFTERNOON ACROSS THE CWFA.

&&

.LONG TERM...
WEAK UPPER LEVEL WESTERLY FLOW...BESIDES HIGHER SPEEDS AT 25O MB...
FRIDAY NIGHT THROUGH SUNDAY. THE ETA INDICATES AN UPPER LEVEL LOW
OVER WESTERN TX AND THE GFS A MORE OPEN TROF BY 27/00Z. SURFACE RIDGE
WILL BUILD SOUTH ALONG THE LEE OF THE ROCKIES...WITH LOW LEVEL EAST
TO NORTHEAST FLOW THROUGH SUNDAY. ENOUGH MOISTURE AND INSTABILITY FOR
ISOLATED COVERAGE OF TSRA ON SATURDAY AND SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING. THE REMNANTS OF IVAN MOVE INTO
SOUTH CENTRAL TX BY SUNDAY MORNING. THE SOUTHEAST PART OF THE CWFA
MAY BE AFFECTED BY SOME ITS MOISTURE ON SUNDAY AND SUNDAY NIGHT.
WILL HAVE TO KEEP AN EYE ON THIS. SOUTHERN BRANCH WEST TO
SOUTHWEST FLOW AND WEAK LOW LEVEL SOUTHEAST FLOW TO GO WITH SLGT POPS
MAINLY DURING MONDAY AND TUESDAY AND THEN MOSTLY DRY WX FOR
WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     63  81  59  82 /  30  30  20  20
SAN ANGELO  63  82  59  82 /  30  30  20  20
JUNCTION    64  83  59  82 /  50  40  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21/10
Hazardous weather outlook, Sep 23, 1:21 PM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
221 PM CDT THU SEP 23 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-241930-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
221 PM CDT THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING.  A COLD FRONT PUSHING THROUGH ABILENE AND THE
BIG COUNTRY IS EXPECTED TO CONTINUE TO PUSH THROUGH THIS AFTERNOON
AND TONIGHT BEFORE STALLING.  THE THUNDERSTORM ACTIVITY IS NOT
EXPECTED TO BE SEVERE AND RATHER ISOLATED IN NATURE.  SOME
THUNDERSTORMS MAY STILL BE CAPABLE OF GUSTY WINDS...HEAVY
RAINFALL...AND LIGHTNING.  HAZARDOUS WEATHER IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE AGAIN ON FRIDAY MAINLY
DURING THE AFTERNOON BUT THE ACTIVITY SHOULD REMAIN BELOW SEVERE
LIMITS.  MOST OF THE ACTIVITY SHOULD BE CONFINED TO AN AREA ALONG THE
FRONT AND SOUTH OF THE FRONT WHERE MOISTURE MAY BE MORE ABUNDANT.
MORE SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE AGAIN LATE SUNDAY INTO
MONDAY AS AN UPPER LEVEL DISTURBANCE MAY MOVE THROUGH THE AREA.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The San Angelo radar (KSJT), 1 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
September 23, 7:08 PM CST
Where
Tom Green County, San Angelo Mathis Fl
Measured
56 kt (65 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
31.367, -100.500

Hail, Tom Green

When
September 23, 7:40 PM CST
Where
Tom Green County, 5 mi E of Wall
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.367, -100.233

Although hail up to golf ball size occured, the hail was so soft that it did not produce damage.

Flash Flood, Tom Green

When
September 23, 7:40 PM CST to 8:40 PM CST
Where
Tom Green County, 4 mi SW of San Angelo
Reported by
AMATEUR RADIO
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Heavy rains across the south and west portions of San Angelo produced flash flooding. As many as seven vehicles stalled in high water near the intersection of Sunset and College Hills near the Red Arroyo. Four other vehicles were stalled out near loop 306 and Southwest Blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423686, 5423687, 5423688.